Thunderstorm Wind, Wayne
- When
- December 30, 6:29 AM EST
- Where
- Wayne County, 1.23 mi NE of (Dtw)detroit Metro A
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.231, -83.331
A thunderstorm moving through Detroit Metro Airport produced a 58 mph wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm moving through Detroit Metro Airport produced a 58 mph wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 30, 3:58 AM EST, 2 hours 31 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
358 AM EST Mon Dec 30 2019
.DISCUSSION...
Active stretch of weather will persist through Tuesday as a strong
mid level cutoff low over the Midwest slowly drifts through the
Great Lakes. This dynamic system will offer up a myriad of issues
for us over the next two days starting with the ongoing heavy rain
event which has a Flood Watch for the Tri-Cities region through this
morning. A cold front will then bring strong wind across all of SE
MI which warranted a Wind Advisory. And still yet, on Tuesday the
cold air will result in a period of snow with around 1-2" for most
location.
Ongoing heavy rain event seems to be playing out pretty much as
expected. The surface low is closing off just south of MI at press
time and will deepen while lifting up the frontal slope reaching the
straits this afternoon. Models have the low deepening from 993mb
currently to around 985mb (possibly a few mb lower) by 18Z today.
Very moist airmass and region of deformation of this low will keep
the moderate to heavy rain falling into the morning hours. Models
are going upscale with QPF potential for MBS in the 00-12Z period
with most advertising around 1.2" to 1.5" in that time frame. The
current flood watch will continue as this amount of rain combined
with around 0.75" that fell on Sunday may lead to some flooding
concerns. Will monitor through the morning to see if additional
flood headlines will be needed.
Attention then turns toward the wind potential this morning through
the afternoon. A Wind Advisory was issued last evening for all of SE
MI from 6am to 4pm today which continues to look pretty good with
current guidance. A strong wave of PV will rotate around the broader
flow, swinging up through SE MI this morning forcing the occluded
front across the area. Strong low level jet and a tight gradient in
the region of cold advection will bring about a period of strong
winds. A quick shift in winds to the SW will occur this morning with
a pop of winds likely right along the front. Upstream obs are
showing around 40 knots along a fine line of radar reflectivity
hinting that the increased convective depth is bringing down some
higher winds. Models soundings show a 50-60 knot low level jet core
overhead while this front passes so not out of the question that we
could get a couple 50+ knot gusts but 40-45 knots should be more
common. As we then head through the afternoon, the cold advection
maximizes and mixing depths increase toward 6kft which will continue
to bring down winds around 40 knots. Local probs are trending higher
with having Advisory level gusts persisting longer into the day as
opposed to a quick pop of wind on the front then just a breezy day.
Winds will decrease later in the afternoon/evening to below 30
knots.
The widespread rain showers will come to an end this morning with
the cold front, but light showers will remain possible with steep
low level lapse rates and the stacked surface/mid level lows
positioned just to our north. Initially these showers should be all
rain, but later in the day as colder air moves in cannot rule out
some snow flakes mixing in.
Accumulating snow is still looking likely early Tuesday morning
through lunch time. The next lobe of vorticity will rotate around
the mid level low which is still lingering over northern MI at this
time. The approaching cold pool will further enhance the well mixed
boundary layer with mixing depths extending up to around 7kft by
Tuesday morning. Top of the mixed layer with good lapse rates will
reside within the DGZ so flake production should be efficient.
Residual moisture over the area combined with the Lake MI plume
releasing eastward with the cold front is yielding around 0.15" of
QPF as a consensus with the models. Expecting widespread totals of
1-2" with some isolated totals around 3" possible, especially
considering the convective nature to the showers in thew late
morning. Snow will begin around 4am with the bulk of the
accumulating snow ending by noon. Lingering light showers will
continue through the afternoon.
Cold pool will hold over the area into Wednesday leading to a second
day with highs only in the 30s but mid level shortwave ridge and an
area of surface high pressure sliding through the area will lead to
a drier day. A low amplitude westerly flow pattern then develops
leading to moderating temperatures through the end of the week.
Highs will reach back into the 40s Thursday and Friday. After a
couple dry days, precipitation comes back into the picture on Friday
as the next northern stream trough picks up a southern stream wave
and pulls it up through the region. Storm tracks is again through
the western Great Lakes as of now leading to better chances of rain
than snow.
&&
.MARINE...
With the secondary low moving over central lower Michigan this
morning, there will be a tightening of the pressure gradient and
strengthening easterly flow across the lakes, especially Lake Huron.
Gale-force gusts should start early Monday morning with some
sustained gales possible, particularly over northern and central
Lake Huron, as the low begins its rapid deepening. Winds increase
and rotate to southeasterly later in the morning as the low
continues to deepen, moving across the Saginaw valley. During this
time, sustained gales are likely across the majority of Lake Huron
and all of Lake St. Clair. Some near storm-force gusts are possible
over the northern half of Lake Huron as some of the strong 60-70kt
flow aloft mixes down to the surface. There could also be an hour or
two of gale-force gusts over the Michigan waters of Lake Erie during
this time, but the duration doesn't look long enough to warrant a
warning at this time. Around midday/early afternoon, flow veers to
southwesterly as the cold occluded front drives across the lakes.
This will increase the wind strength over the Saginaw Bay with some
potential for sustained low-end gales. The probability of strong
gale-force gusts across the Bay and northern/central Lake Huron
remains high into the evening hours. Flow will slowly weaken
overnight Monday as the low begins to weaken. The system slides east
daytime Tuesday shifting winds to westerly and allowing for winds to
continue to weaken.
&&
.HYDROLOGY...
The first round of this weekend's rainfall brought totals ranging
from 0.25 to 0.75 inches with the highest totals across Metro
Detroit with minor rises observed on the rivers. Another round will
move through by morning as a secondary low lifts across the state.
Moderate to locally heavy rain is expected with additional totals in
excess of 1 inch possible where the axis of heaviest rain tracks.
However, additional totals of about 0.25 to 0.75 will be most common
tonight. Thunderstorms will be possible as well, locally enhancing
rain rates and totals. A Flood Watch remains in effect for the Tri-
Cities region which has the greatest potential to see heavy rainfall
tonight. Elsewhere, minor ponding or flooding of low lying and other
prone areas is possible. Moderate rises on larger rivers will be
possible later today.
&&
.PREV DISCUSSION...
Issued at 1143 PM EST Sun Dec 29 2019
AVIATION...
The increase in south-southeast flow ahead of the approaching low
had offered some slight improvement in ceilings and visibilities
across the area. Rain will however persist through the night.
Increasing elevated instability will precede the arrival of the
surface low by 12Z, offering some potential for some embedded
thunderstorms. Rapid deepening of the surface low as it lifts across
Lower Mi Mon morning will drive a strong cold front across the
terminals in the 11 to 13Z time frame. A period of post frontal
southwest winds, gusting over 35 knots at times Mon morning is
likely as the mixed layer rapidly deepens.
For DTW...The cold frontal passage is expected around 11Z and will
be marked by a wind shift to the SSW and rapid increase in wind
speeds/gusts.
DTW THRESHOLD PROBABILITIES...
* High in ceilings below 5000 through the TAF period.
* High in precip being all rain today and tonight.
* High in ceilings and/or visibilities at or below 200 ft and/or
1/2SM at times through this evening.
* Low in thunderstorms late tonight.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 4 PM EST this afternoon for MIZ047>049-053>055-
060>063-068>070-075-076-082-083.
Lakeshore Flood Advisory until 8 AM EST this morning for MIZ049-055-
063.
Flood Watch until 10 AM EST this morning for MIZ047-048-053.
Lake Huron...Gale Warning until 10 PM EST this evening for LHZ361-441>443-
462>464.
Gale Warning from 7 AM this morning to 4 AM EST Tuesday for LHZ421-
422.
Gale Warning until 4 AM EST Tuesday for LHZ362-363.
Lake St Clair...Gale Warning from 7 AM this morning to 4 PM EST this afternoon for
LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 7 PM EST Tuesday for LEZ444.
&&
DISCUSSION...DRK
MARINE.......KDK
HYDROLOGY....DRK
AVIATION.....SC
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 427 AM EST Mon Dec 30 2019 MIZ047-048-053-311000- Midland-Bay-Saginaw- 427 AM EST Mon Dec 30 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A Flood Watch is in effect this morning. See the latest forecast for details. A Wind Advisory is in effect through this afternoon. See the latest forecast for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for accumulating snow Monday night into Tuesday afternoon. 1 to 3 inches of accumulation is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight but reports of rainfall amounts and wind damage would be appreciated. MIZ049-054-055-060>063-068>070-075-076-082-083-311000- Huron-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston- Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 427 AM EST Mon Dec 30 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A Wind Advisory is in effect through this afternoon. See the latest forecast for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for accumulating snow Monday night into Tuesday afternoon. 1 to 3 inches of accumulation is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight but reports of rainfall amounts and wind damage would be appreciated. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-311000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 427 AM EST Mon Dec 30 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Gale warnings are in effect for the entire Lake Huron basin and also Lake St Clair today into tonight. A small craft advisory is in effect for the Michigan Waters of Lake Erie. Refer to the latest marine forecasts for additional information. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRK
Special Weather Statement
National Weather Service Detroit/Pontiac MI
536 AM EST Mon Dec 30 2019
MIZ075-082-083-301115-
Lenawee-Monroe-Washtenaw-
536 AM EST Mon Dec 30 2019
...A LINE OF SHOWERS WILL AFFECT MONROE...LENAWEE AND WASHTENAW
COUNTIES...
At 536 AM EST, radar indicated showers were located along a line
extending from near Grass Lake to near Britton to near Lambertville.
Movement was east at 50 mph.
Wind gusts up to 50 mph are possible with these showers.
These showers will be near...
Temperance, Britton and Lambertville around 540 AM EST.
Milan, Dundee and Luna Pier around 550 AM EST.
Dexter around 555 AM EST.
Ann Arbor, Saline, Maybee and Willis around 600 AM EST.
Ypsilanti, Carleton and Dixboro around 610 AM EST.
Flat Rock and Salem around 615 AM EST.
Other locations impacted by these showers include Newport, Manitou
Beach-Devils Lake, Whittaker, Ogden Center, Canandaigua, Hudson Mills
Metropark, Erie, Woodland Beach, Ridgeway and Stony Point.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4207 8436 4207 8412 4242 8413 4244 8356
4209 8354 4209 8329 4204 8321 4202 8314
4197 8316 4190 8324 4190 8330 4184 8335
4173 8341 4171 8436
TIME...MOT...LOC 1036Z 256DEG 41KT 4222 8415 4199 8388 4171 8365
BehnkeSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
552 AM EST Mon Dec 30 2019
MIZ076-301200-
Wayne-
552 AM EST Mon Dec 30 2019
...A LINE OF SHOWERS WILL AFFECT WAYNE COUNTY...
At 552 AM EST, radar indicated showers were located along a line
extending from Saline to 11 miles east of Monroe. Movement was
northeast at 50 mph.
Wind gusts up to 50 mph are possible with these showers.
These showers will be near...
Canton around 615 AM EST.
Northville around 620 AM EST.
Livonia and Novi around 625 AM EST.
Southfield around 635 AM EST.
Other locations impacted by these showers include Melvindale,
Gibraltar, New Boston, Rockwood, Harper Woods, Westland, Grosse
Pointe Shores, Ecorse, Grosse Pointe Woods and Woodhaven.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4201 8317 4203 8317 4203 8318 4201 8318
4209 8329 4209 8354 4244 8355 4245 8287
4247 8288 4247 8283 4236 8288 4232 8306
4224 8313 4217 8313 4213 8312 4205 8315
4199 8314
TIME...MOT...LOC 1052Z 225DEG 44KT 4218 8378 4185 8318
BehnkeThe Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 11:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864702.